Missouri, 2019

Tornado and Damaging Wind in Missouri, April 30, 2019

April 30, 2019 · NWS LSX · 2 events in 2 counties and zones

As a warm front lifted northward through the region, widespread showers and thunderstorms developed. Some of the storms produced severe weather including large hail and a couple of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a warm front lifted northward through the region, widespread showers and thunderstorms developed. Some of the storms produced severe weather including large hail and a couple of tornadoes. The activity persisted into the early morning hours of May 1st, but no reports of severe weather occurred with this event on May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 8:45 PM CST, 1 hour earlier.

Area forecast discussion, Apr 30, 8:45 PM CST, 1 hour before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
945 PM CDT Tue Apr 30 2019

.UPDATE...
Issued at 943 PM CDT Tue Apr 30 2019

Tornado watch has been expanded northward to included St. Louis.

Main concern into the overnight hours will be the potential for a
severe storms across southeast and east central Missouri into
southwest Illinois where a tornado watch is in effect until 3 am.
QLCS is currently moving eastward across south central Missouri
with isolated discrete storms ahead of it. Mesoanalysis still
shows 500-1000 J/kg of MLCAPE ahead of it with effective deep
shear of 40-50kts and 0-1km SRH of 200-400 along the surface
front. This will keep the threat for damaging winds and a few
tornadoes as the QLCS moves through eastern Missouri into
southwest Illinois.

The other threat remains flash flooding. Thunderstorms will
continue to train over parts of the area through the night, with
the QLCS producing a rapid burst of rain as it moves through over
already saturated ground.

Britt

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 215 PM CDT Tue Apr 30 2019

Periods of SHRA/TSRA are expected to continue through Wed
evening.

A warm front was bisecting MO this afternoon, and it is forecast
to continue lifting slowly northward this evening, aided by the
development of a surface low along the boundary. The surface low
will lift northeastward towards the Great Lakes tonight and
tomorrow, but its associated upper trough will simultaneously
de-amplify and also lift northeastward. The motion of the upper
trough and the lack of a strong high pressure center at the
surface means that the surface baroclinic zone will not be driven
through the region as a cold front but will instead stretch from
southwest to northeast as it lingers across the region.

Taken together, this means that not only will convection be
occurring within a very moist air mass, but that there will
likely be several rounds of SHRA/TSRA occurring over the same
areas until the front has finally pushed south of the region later
this week. Given that forecast PW values of 1.5+" are at +3 SD
for April and +2 SD for May, the primary concern through Wed night
is flooding due to repeated periods of heavy rainfall. The
existing Flash Flood Watch looks reasonable and no changes are
planned to it at this time.

There is also a concern for severe weather both this afternoon
and tomorrow. For this afternoon, one mitigating factor is that
the direction of the CAPE and 0-6km shear gradients are opposed:
where the CAPE values were increasing, the shear values were
decreasing, and vice versa. That said, there is sufficient overlap
for ongoing strong to severe thunderstorms to persist through
early evening. For tomorrow, H7-H5 lapse rates are more favorable
(around 7 deg C/km), but shear values are less favorable except
for a corridor across southern MO. This suggests that the risk for
severe weather on Wed would be less widespread compared to today.

Extensive cloud cover and precipitation should keep overnight lows
several degrees warmer than last night. Highs on Wed should be in
the 70s (similar to or warmer than they were today) due to the
slight northwestward movement of the re-oriented quasistationary
boundary. Overnight lows on Wed night should be in the mid-50s to
lower 60s which is similar to what they will have been tonight.

Kanofsky

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 215 PM CDT Tue Apr 30 2019

(Thursday)

Lots of uncertainty exists with respect to convective trends on
Thursday, and it will depend greatly on what occurs overnight
Wednesday night. Models show the lingering frontal boundary
finally beginning to move back to the south and east on Thursday
as a cold front. Like the previous couple of days, this front will
likely be the focus for convective development on Thursday. A few
strong to severe thunderstorms may occur Thursday afternoon,
mainly across portions of southeast Missouri and southwest
Illinois due to the expected frontal timing.

There is also low confidence in high temperatures on Thursday,
similar to convective trends due to uncertainty with frontal
placement/timing. However, general consensus is for highs to be
range from the mid 60s to mid 70s from northwest to southeast.

(Thursday Night - Saturday Night)

The cold front should exit the CWA by Thursday evening, but some
guidance suggests it may stall out just to the south of the area. If
this occurs, an additional round of showers and thunderstorms would
be possible Friday into Friday night for southern portions of the
forecast area.

A welcomed period of dry weather is likely for the most part Friday
night through Saturday night as an area of high pressure exerts its
influence into the mid-Mississippi Valley. Seasonable to slightly
below normal temperatures are also forecast for this same time
period.

(Sunday - Next Tuesday)

The next chance for showers and thunderstorms looks to be Sunday
afternoon and evening with the approach of the next cold front. This
boundary may also stall out just to the south of the area and waver,
providing the focus for additional rounds of showers and storms into
early next week. Obviously, this type of setup if it comes to
fruition could aggravate ongoing river flooding.

Temperatures are likely to remain near seasonal norms to end this
weekend and to begin the next work week, but will depend heavily on
where the baroclinic axis resides.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 631 PM CDT Tue Apr 30 2019

Showers and occasional thunderstorms are expected at all of the
terminals through at least 12Z before they become more scattered
on Thursday. Ceilings and visibilities with the storms are
expected to be MVFR/possibly IFR with occasional heavy rainfall.

SPECIFICS FOR KSTL:

Showers and occasional thunderstorms are expected at the terminal
through at least 12Z before they become more scattered over
eastern Missouri. Ceilings and visibilities and with the storms
are expected to be MVFR/possibly IFR with occasional heavy
rainfall.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Flash Flood Watch through Thursday morning for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:43 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
343 PM CDT Tue Apr 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-012045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
343 PM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of the storms could
be severe, especially this afternoon through this evening. The
primary severe weather threats will be damaging winds, large hail,
and isolated tornadoes.

A flash flood watch remains in effect for the entire area tonight.
See the watch product for specific details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance of thunderstorms will continue through Friday night
across parts of the area. Some of the storms could be severe
Wednesday and Wednesday evening across the entire area, and again
Thursday and Thursday evening across southeast Missouri and southwest
Illinois. The primary severe weather threats will be damaging winds
and large hail.

The numerous rounds of storms will also result in the potential for
flooding through Wednesday night. A flash flood watch continues in
effect through Wednesday night. See the watch product for specific
details.

In addition to the flash flood threat, the prolonged and potentially
heavy rainfall is forecast to impact the mainstem rivers. A number
of river forecast points on the Mississippi River above Alton are
forecast to return to moderate or major flooding.

There will also be a chance of thunderstorms for parts of the area
Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any severe weather to the National
Weather Service.

Gosselin

In the hours before

Local storm report, Apr 30, 9:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     FLOOD            4 ENE MAUD              39.65N 92.13W
04/30/2019                   MONROE             MO   PUBLIC

            ROUTE A IS CLOSED AT CROOKED CREEK DUE TO
            FLOODING.

&&

CVKING
Local storm report, Apr 30, 9:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     HEAVY RAIN       1 NNW MEXICO            39.18N 91.88W
04/30/2019  M1.65 INCH       AUDRAIN            MO   EMERGENCY MNGR

&&

CVKING
Local storm report, Apr 30, 9:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     HEAVY RAIN       2 E JEFFERSON CITY      38.57N 92.15W
04/30/2019  M2.00 INCH       COLE               MO   AMATEUR RADIO

&&

CVKING
Local storm report, Apr 30, 9:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1027 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
04/30/2019  M2.16 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

CVKING
Local storm report, Apr 30, 9:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     HEAVY RAIN       SHREWSBURY              38.59N 90.32W
04/30/2019  M2.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

CVKING
Local storm report, Apr 30, 9:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLOOD            OLYMPIAN VILLAGE        38.13N 90.46W
04/30/2019                   JEFFERSON          MO   TRAINED SPOTTER

            5 ENE OF OLYMPIAN VILLAGE - BOYCE ROAD IS
            CLOSED AT PLANTAIN CREEK BRIDGE.

&&

CVKING

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 30, 9:45 PM CST
Where
Crawford County, 1 mi S of Steelville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.956, -91.350

Thunderstorm winds blew down several large trees about a mile south of Steelville.

Tornado, Iron

When
April 30, 10:26 PM CST to 10:27 PM CST
Where
Iron County, 2.83 mi ENE of Banner to 2.89 mi ENE of Banner
Rating
EF1
Path length
0.06 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
37.718, -90.803

A weak short-lived tornado destroyed a farm outbuilding just west of County Road 21. Damage was strewn to the northeast of the track. The tornado was rated EF1 with a path length of 0.06 miles and a max path width of 30 yards. No deaths or injuries occurred with this tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827435, 827436.